- If the medical team tell you that they are dying, when you don’t believe that they are dying.
- If there is condescending talk of the patient’s ‘quality of life’.
- If there is unnecessary interference with the patient’s oral food and fluid intake, e.g. either making them Nil By Mouth (NBM) or saying there are ‘swallowing problems’ when you don’t believe there are problems.
- If water is removed from the bedside or the intravenous bag is set to run very slowly. (if they are only getting intravenous fluid, they should receive at least two litre bags a day). Do not accept it if told that the body is “shutting down” and doesn’t need so much fluid.
- If the person becomes confused, drowsy or starts sleeping a lot, with no convincing reason from the medical staff as to why (they might be unnecessarily sedated or dehydrated).
- If a syringe driver is attached to the intravenous line. You can check under the sheets to see if there is a syringe driver. Unless your loved one is in severe pain, drugs given this way can also be used to hasten death.
- If a Do Not Resuscitate order (DNR) has been issued. If you have not been consulted about this, ask why the DNR has been issued. Next of kin should be consulted.
- If things still don’t seem right to you as a next-of-kin, don’t be afraid to stand up for your relative. You may be their last line of defence.
Other important points to note
Ask to see a swallowing assessment for a ‘safe swallow’ from a Speech & Language Therapist (SALT). If one hasn’t been done or if you are unconvinced by the assessment, then any oral intake restriction should be challenged.
Pain or sickness medications such as midazolam or morphine/diamorphine or haloperidol can cause the person to be sleepy and drink less and not ask for fluids. They can rapidly become dehydrated. Dehydration can cause confusion to set in. If they are sleepy ask if any sedation is being given.
(Parts taken from “No Hydration No Life” with permission)